Flood, Pulaski
- When
- January 8, 7:00 PM CST to January 9, 11:00 PM CST
- Where
- Pulaski County, 3.35 mi WNW of Pulaski to 3.67 mi NW of Pulaski
- Cause
- Heavy Rain
- Reported by
- NWS Storm Survey
- Coordinates
- 37.243, -89.254
A strengthening warm front over far southern Illinois and western Kentucky became the focus for strong thunderstorms on the 8th. As this warm front moved slowly north, dew points in the upper 50's spread north from Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A strengthening warm front over far southern Illinois and western Kentucky became the focus for strong thunderstorms on the 8th. As this warm front moved slowly north, dew points in the upper 50's spread north from Tennessee. Heavy rain caused flooding of the Cache River. At least two roads across the river were closed or impassable.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 8, 12:41 PM CST, 6 hours 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 1241 PM CST TUE JAN 8 2008 .UPDATE... INTERIM ISSUANCE TO HANDLE PROJECTED SEVERE/SENSIBLE WEATHER TRENDS THIS AFTERNOON AND TONIGHT. && .DISCUSSION... /PLEASE REFER TO STORM PREDICTION CENTER FOR SEVERE WEATHER WATCH AND MESOSCALE WEATHER DISCUSSIONS/ ADJUSTED CURRENT SHORT TERM ZONE PACKAGE MORE IN LINE WITH THE 12KM NAM AND 13KM RUC FOR TEMPERATURES...DEWPOINTS AND WINDS THROUGH TONIGHT. SOME MANUAL ADJUSTMENT WAS MADE TO THESE FIELDS THIS AFTERNOON AND THROUGH 03Z /9PM TUESDAY/...AS THERE WAS A SLIGHT OVER ESTIMATION OF MOISTURE AND WARMTH TO THE NORTHWEST...AND A LITTLE UNDERESTIMATION OVER SWRN IN...WESTERN KY. ADDED SEVERE WORDING TO REMAINDER OF WFO PAH FORECAST AREA HIGHLIGHTED BY SPC DAY ONE OUTLOOK AND SEVERE WEATHER ELEMENT PROBABILITY AREAS...TAPERING OFF THE MENTION OF SEVERE WEATHER AFTER 03Z TONIGHT. ADDITIONAL UPDATES WILL BE MADE AS SEVERE WEATHER WARRANTS THIS AFTERNOON. && .AVIATION... FROPA EXPECTED LATE THIS AFTERNOON/EARLY THIS EVENING...WITH CONVECTION ALONG AND AHEAD OF THE BOUNDARY. WILL CARRY A CONVECTIVE POTENTIAL IN THE TAFS THROUGH APPROX 23-01Z TIME FRAME...THEN SWITCH WINDS AROUND TO 270/320 DEG POST FROPA...AND GRADUALLY DECREASE SPEEDS OVERNIGHT. SCT MVFR TO BRIEF IFR CONDITIONS EXPECTED WITH SKY COVER AND VSBYS BOTH IN AND OUTSIDE OF CONVECTION ZONES. GUSTY SSW WINDS WILL PERSIST AHEAD OF THE COLD FRONT. CONDITIONS WILL BECOME VFR BEHIND THE FRONT. && .PREV DISCUSSION... /ISSUED 107 AM CST TUE JAN 8 2008/ DISCUSSION... PAH FA CENTERS NEW SWODY1 SLGT RISK AS APPROACHING COLD FRONT COEXISTS WITH HIGH SHEAR/IMPRESSIVE WIND FIELDS AND AMPLE MOISTURE WITH SURFACE TDS IN 50S. INSTABILITY WILL BE THE KEY AS UPPER TROF PUSHES FRONT INTO REGION LATER TODAY...THE UPPER/SURFACE LOWS FILLING A LITTLE AS THEY DO SO. STILL 60KT 850 MB WINDS COINCIDENT WITH UPPER VORT MAX ROUNDING TROF AND SURFACE FRONTAL PASSAGE WILL MAKE SQUALL LINE/BOWING DAMING WINDS PRIMARY SVR THREAT DURING 18-00Z TIME FRAME ESP. LOCALLY HEAVY RAIN THREAT OTHERWISE ALTHOUGH THE MODELS SWEEP THE FRONT THRU RAPIDLY ON THESE POWERFUL WINDS SO WIDESPREAD FLOODING NOT ANTICIPATED EVEN WITH SOME TRAINING. NAM IS STILL THE QUICKEST MODEL WITH FROPA BY 03Z...WHILE GFS HAS BEEN PRETTY CONSISTENT WITH 06Z PASSAGE. WELL KEEP PERSISTENCE/COLLAB BLEND STRATEGY GOING AND LEAN MORE TOWARD THE GFS SOLUTION. AFTER A BRIEF REPRIEVE WED IN THE POST FRONTAL AIRMASS...THE FLOW BACKS AND MOISTURE RETURNS LATE WED NIGHT-THURSDAY...PARTICULARLY SERN MOST PTNS REGION. HAVE INTRODUCED LATE WED NIGHT POP PER COLLAB W/LMK TO BLEND WITH EXISTING THU POPS...WHICH WERE ONLY SLIGHTLY MODIFIED. CONTINUED GFS PURCHASE MEANS A LEAN TOWARD ITS MAV MOS IN GENERAL...THOUGH MET MOS NOT FAR OFF. AVIATION... MID LEVEL CLOUDS WILL GRADUALLY SPREAD ACROSS THE REGION AHEAD OF MAIN AREA OF SHOWER/TSTMS AND LOWER CLOUDS. LEADING EDGE OF SHOWERS AND STORMS WILL REACH KCGI AFTER 11Z...SPREADING VERY SLOWLY EASTWARD ACROSS THE REGION THROUGH THE MORNING HOURS. CIGS OF OVC020-025 LIKELY WITH SHOWERS AND STORMS...WITH BKN-OVC010 POSSIBLE. SOUTH WINDS OF 15 TO 20 KTS WITH GUSTS TO 30S KTS WILL CONTINUE INTO TUESDAY. GUSTS TO OVER 40S KTS WILL BE POSSIBLE WITH STORMS...WITH VISIBILITIES DOWN TO A MILE OR LESS AT TIMES. SEVERE STORMS WITH WINDS OVER 60KTS AND LARGE HAIL ARE ALSO POSSIBLE. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT/LONG TERM...SMITH AVIATION...CN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 439 PM CST TUE JAN 8 2008 ILZ087-090-091-094-INZ081-082-085>088-KYZ001>022-091100- GALLATIN-POPE-HARDIN-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK- SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD- 439 PM CST TUE JAN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TONIGHT A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES THROUGH THIS EVENING FOR SOUTHWEST INDIANA...ALL OF WEST KENTUCKY AND A SMALL PART OF EXTREME SOUTHEAST ILLINOIS. THE PRIMARY WEATHER HAZARDS ARE ISOLATED TORNADOES...DAMAGING WINDS AND HAIL...AS WELL AS LOCALLY HEAVY RAIN...WHICH MAY CAUSE FLOODING. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH MARKEDLY AFTER MIDNIGHT. HOWEVER...SMALL CREEKS AND STREAMS MAY CONTINUE TO REMAIN ABOVE BANKFULL OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL STILL BE NEEDED THROUGH THIS EVENING IN SOUTHWEST INDIANA AND WEST KENTUCKY. IN ADDITION...REPORTS OF HEAVY RAINFALL AND FLOODING IS ENCOURAGED. ILZ075>078-080>086-088-089-092-093-MOZ076-086-087-100-107>112-114- 091100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-UNION IL-JOHNSON-ALEXANDER- PULASKI-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY- BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 439 PM CST TUE JAN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH THE EARLY EVENING...GENERALLY EAST OF AN ANNA...MOUNT VERNON ILLINOIS LINE. THE PRIMARY HAZARDS WILL BE DAMAGING THUNDERSTORM WIND GUSTS AND HAIL. LOCALLY HEAVY RAINFALL FROM EARLIER THUNDERSTORMS WILL STILL KEEP SMALL STREAMS AND CREEKS AT OR ABOVE BANKFULL THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT AND BEYOND. SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
430 PM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM FLOOD EVANSVILLE 37.98N 87.54W
01/08/2008 VANDERBURGH IN TRAINED SPOTTER
WATER OVER LYNCH ROAD,BETWEEN HWY 41 AND OAK HILL ROAD.
THE ROAD IS IMPASSIBLE.
&&
RLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
449 PM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 1 W INGLESIDE 37.12N 88.92W
01/08/2008 BALLARD KY TRAINED SPOTTER
NUMEROUS POWER POLES SNAPPED OFF AT GROUND LEVEL IN A ONE
QUARTER TO ONE HALF MILE PATH OF DAMAGE.
&&
RLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
540 PM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM FUNNEL CLOUD WEST LOUISVILLE 37.70N 87.29W
01/08/2008 DAVIESS KY EMERGENCY MNGR
THIS FUNNEL CLOUD WAS ROTATING AT THE TIME OF THE REPORT
AND WAS LOCATED JUST TO THE EAST OF WEST LOUISVILLE.
&&
RLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
550 PM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
RLSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE
551 PM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 1 W INGLEFIELD 38.11N 87.58W
01/08/2008 VANDERBURGH IN TRAINED SPOTTER
NUMEROUS POWER POLES SNAPPED OFF AT GROUND LEVEL IN A ONE
QUARTER TO ONE HALF MILE PATH OF DAMAGE.
&&
RLSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE
552 PM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND GST GRAND RIVERS 37.01N 88.24W
01/08/2008 E60.00 MPH LIVINGSTON KY LAW ENFORCEMENT
ALSO, 0.25 INCH DIAMETER HAIL REPORTED AT THE
INTERSECTION OF I-24 AND KY HWY 453
&&
RLSThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76606, 76607.